Tribune Print Share Text

Title

Feeling over-anxious, discontinuing depression medication

Created date

February 22nd, 2010

Q: I am 70 years old and in good health, but I ve always been a worrier. I worry about my husband's health (he had a heart attack) and about our children and grandchildren, even though they are all doing well. Lately I'm not sleeping well, I can't concentrate on anything, and my heart feels like it's racing. Is this normal, or am I too anxious?

A: A certain amount of worry or anxiety is normal. It s a reaction to stress that may help you deal with a particularly difficult situation in your life. Excessive anxiety that interferes with your daily activities, however, is not a normal part of aging. First, see your doctor to make sure your symptoms aren t due to another health condition or a medication side effect. Your doctor can refer you to a mental health professional if necessary. Effective treatments are available.

Q: My doctor diagnosed me with depression a few months ago, and I've been seeing a mental health professional and taking medication. Since I feel so much better now, can I stop the medication?

A: Never stop any medication without consulting your doctor first. In the case of depression, a combination of psychological therapy and medication can help you feel better. Abruptly stopping one or the other could make you feel much worse and even have adverse effects on your health.

Roberta Feldhausen, A.P.R.N.-M.H. 

Director of Mental Health Services at Riderwood

Silver Spring, Md.

Feldhausen received one bachelor s degree in psychobiology from Hood College in Frederick, Md., and another in nursing from Johns Hopkins University in Baltimore. She graduated with a master s degree in adult and geriatric psychiatric nursing from the University of Maryland School of Nursing in Baltimore. Feldhausen is certified in adult psychiatric mental health nursing. She joined Riderwood in October 2004.

 

Comments